Alert archive / Nebraska / Tornado Warnings in 2023

Tornado Warning 11, NWS Hastings, NE

May 12, 2023Nance County, Nebraska

NWS Hastings, NE issued this tornado warning at May 12, 2023, 3:17 PM CDT for Nance County, Nebraska. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2023, 3:17 PM CDT (20:17 UTC)
Expired
May 12, 2023, 3:45 PM CDT
In force
28 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Nance County, NE

The radar

The Grand Island radar (KUEX), 126 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
413 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 1:06 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 12, 1:06 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
106 PM CDT Fri May 12 2023

.DISCUSSION...(Today through Thursday)
Issued at 352 AM CDT Fri May 12 2023

Key Messages:

*  There is a relatively short window for severe storms this
   afternoon and early evening, mainly across portions of
   Nebraska. Hail, wind, and tornadoes are all possible.

*  Possibly some lingering showers in our north on Saturday and
   some weak t-storms on Sunday, but many spots will stay dry
   through the weekend.

*  Not "guaranteed" dry, but rain chances are pretty low Monday
   through Wednesday.

*  Temperatures trend warmer through the week, and thunderstorm
   chances return Thursday into Friday.

Details:

The main focus on this forecast is the thunderstorm threat for
today. We should continue to see scattered thunderstorms percolate
across portions of the area this morning as vertically stacked
low pressure system slowly moves eastward. Early in the day,
storms should be mostly non-severe with only small hail and
localized gusty winds.

By early in the afternoon (possibly as early as 1-2pm), storms
are expected to intensify with improving lapse rates and
instability. Deep layer shear is not outstanding, but would be
sufficient for supercells producing hail and damaging wind. More
importantly, low-level shear and instability would support a
tornado threat with any discrete storms that develop near or ahead
of the surface low. Several tornadoes were observed in western KS
yesterday in a somewhat similar environment.

The severe risk today favors areas north of I-80, primarily in
the 1-7pm timeframe. Some storms may linger into the evening, but
the main threat should quickly shift to our east by then.

Some showers or weak thunderstorms remain possible Saturday and
Sunday in the weak cold advection as the low pushes to our east.
The upper pattern remains "messy" as we head into early next week.
We cannot totally rule out a few showers on just about any day,
but ensembles strongly favor below-normal rain totals.
Temperatures start off near-normal early in the week, gradually
warming through the week as ridging builds over the western CONUS.
Slightly better chances for rain and thunderstorms return
Thursday into next Friday.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Saturday)
Issued at 1205 PM CDT Fri May 12 2023

CIGS have improved over the past couple of hours and expect
prevailing MVFR CIGS for the remainder of the afternoon into
evening hours. Continue to expect mostly cloudy skies, however,
but with bases closer to 5KFT as indicated in model soundings. In
addition, as the lapse rates steepen, expect the possibility for a
few TSRAs to develop near the terminals, and have a VCTS mention
at both terminals for several hours either side of 13/00Z.
Thereafter...winds will shift overnight as the upper level low
tracks east...becoming west northwest by daybreak Saturday. While
models are hinting at some fog development towards daybreak as
well, directional component of the wind is unfavorable, and just
reintroduced MVFR CIGS after 13/06Z...with a few wrap around
showers and a VCSH mention as well after 13/11Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, May 12, 4:16 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook...CORRECTED
National Weather Service Hastings NE
416 AM CDT Fri May 12 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
416 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms remain possible this morning, mainly over
portions of central Nebraska. Severe weather is not expected
during the morning, but a few strong storms with gusty winds and
small hail are possible.

Some storms are expected to become severe this afternoon as they
continue to move to the northeast. Hail to the size of golf balls,
isolated tornadoes, and wind gusts over 60 MPH are possible. The
main threat area is northeast of a line from Loup City to Grand
Island to Geneva, and the main timeframe for severe storms is 1pm
to 7pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are low-end chances for a few non-severe thunderstorms
Sunday evening.

After a mostly dry week, chances for thunderstorms increase again
Thursday and Thursday night.

The

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early
evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 12, 2:11 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
211 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     4 WSW ORD               41.58N 99.00W
05/12/2023  M55 MPH          VALLEY             NE   AWOS

            STATION REPORTED A WIND GUST OF 55 MPH.

&&
Local storm report, May 12, 2:22 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
222 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             7 E GREELEY             41.57N 98.39W
05/12/2023  E0.75 INCH       GREELEY            NE   CO-OP OBSERVER

            PEA TO PENNY SIZE HAIL FALLING. TIME
            ESTIMATED FROM RADAR.

&&
Local storm report, May 12, 2:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
226 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             4 W ELYRIA              41.69N 99.09W
05/12/2023  E1.00 INCH       VALLEY             NE   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL.

&&
Special weather statement, May 12, 2:26 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Hastings NE
226 PM CDT Fri May 12 2023

NEZ041-048-122000-
Merrick NE-Nance NE-
226 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of eastern Nance and
northeastern Merrick Counties through 300 PM CDT...

At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fullerton, or 27 miles west of Columbus, moving north at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of eastern Nance and
northeastern Merrick Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.

&&

LAT...LON 4140 9770 4139 9770 4126 9772 4123 9795
      4149 9810 4150 9804 4151 9804 4151 9789
      4153 9788 4153 9771
TIME...MOT...LOC 1926Z 168DEG 37KT 4135 9787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, May 12, 3:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
308 PM CDT Fri May 12 2023

NEZ039-040-122030-
Valley NE-Greeley NE-
308 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northern Greeley and
northeastern Valley Counties through 330 PM CDT...

At 308 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ericson, or 14 miles northeast of Ord, moving northwest at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northern Greeley
and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for central
Nebraska.

&&

LAT...LON 4167 9829 4163 9877 4174 9892 4174 9829
TIME...MOT...LOC 2008Z 143DEG 32KT 4175 9874

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Schuldt
Special weather statement, May 12, 3:14 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
314 PM CDT Fri May 12 2023

NEZ048-049-122030-
Merrick NE-Polk NE-
314 PM CDT Fri May 12 2023

...A strong thunderstorm will impact portions of northeastern Merrick
and northeastern Polk Counties through 330 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osceola, or 19 miles southwest of Columbus, moving north at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Silver Creek around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM CDT for central and
east central Nebraska.

&&

LAT...LON 4113 9745 4113 9758 4139 9770 4139 9760
      4133 9760 4134 9757 4136 9752 4137 9745
      4139 9738
TIME...MOT...LOC 2014Z 172DEG 34KT 4119 9753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:23 PM CDTSpecial Weather StatementGIDFurnas, Gosper52 min
May 11, 8:40 PM CDTSpecial Weather StatementGIDFranklin50 min
May 11, 8:58 PM CDTAreal Flood AdvisoryGIDFurnas2 hr
May 11, 9:10 PM CDTSpecial Weather StatementGIDWebster50 min
May 11, 9:28 PM CDTSpecial Weather StatementGIDBuffalo, Franklin, Kearney47 min
May 11, 9:38 PM CDTAreal Flood AdvisoryGIDFranklin100 min
May 11, 9:59 PM CDTSpecial Weather StatementGIDAdams, Webster46 min
May 11, 10:38 PM CDTSpecial Weather StatementGIDBuffalo, Hall, Sherman, Valley52 min
May 12, 12:29 PM CDTSpecial Weather StatementGIDValley31 min
May 12, 1:33 PM CDTSpecial Weather StatementGIDValley27 min
May 12, 1:35 PM CDTSevere Thunderstorm WarningGIDSherman, Valley25 min
May 12, 1:49 PM CDTSevere Thunderstorm WarningGIDGreeley, Valley41 min
May 12, 2:17 PM CDTSevere Thunderstorm WarningGIDValley43 min
May 12, 2:26 PM CDTSpecial Weather StatementGIDNance34 min
May 12, 2:28 PM CDTTornado Warning Tornado observedGIDGreeley17 min
May 12, 2:33 PM CDTTornado WarningGIDMerrick, Nance27 min
May 12, 2:54 PM CDTTornado WarningGIDMerrick, Polk36 min
May 12, 3:08 PM CDTSpecial Weather StatementGIDGreeley22 min
May 12, 3:14 PM CDTSpecial Weather StatementGIDPolk16 min
May 12, 3:21 PM CDTSevere Thunderstorm WarningGIDMerrick, Polk24 min
May 12, 3:26 PM CDTTornado WarningGIDMerrick, Nance, Polk34 min
May 11, 8:30 PM CDTSpecial Weather StatementGIDJewell45 min

Nearby

Tornado Warnings in Nebraska, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.